Indiana, 2003

Flash Flooding and Hail in Indiana, July 8, 2003

July 8, 2003 · NWS IWX · 12 events in 9 counties and zones

4 hail, 4 thunderstorm wind, 4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 8, 6:30 AM EST, 5 hours 59 minutes earlier.

Area forecast discussion, Jul 8, 6:30 AM EST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 AM EST TUE JUL 8 2003

12Z TAF DISCUSSION...
TIMING OF NEXT CONVECTIVE COMPLEX LOOKS TO BE BY MID MORNING FOR
KSBN AND EARLY AFTERNOON KFWA AS CURRENT MCS OVER IOWA LOOKS TO BE
REORGANIZING AND MAY PLOW EAST SOUTHEAST TOWARD INDIANA PERHAPS LIKE
MONDAY. VFR BETWEEN CONVECTIVE COMPLEXES ANOTHER OF WHICH MAY BE ON
TAP FOR LATER TONIGHT AFTER 03Z.

PREVIOUS FORECAST DISCUSSION
FORECAST DISCUSSION FOR TONIGHT THROUGH THURSDAY...
THE COLD FRONT WILL BE ENTERING NORTHWESTERN INDIANA THIS MORNING
AND THEN WILL BE OVER OUR CWA AROUND MIDDAY. IT WILL STAY OVER US
UNTIL WEDNESDAY MORNING WHEN IT THEN MOVES TO CENTRAL INDIANA. ALSO
TUESDAY NIGHT A LOW PRESSURE CENTER WILL MOVE INTO NEBRASKA. THEN BY
WEDNESDAY NIGHT, THE LOW WILL HAVE MOVED TO WISCONSIN, LIFTING THE
COLD FRONT TO NORTHWESTERN OHIO. ANOTHER COLD FRONT ATTACHED TO THIS
LOW WILL STRETCH FROM THE LOW IN WISCONSIN TO WESTERN ILLINOIS AND
THEN ON SOUTHWARD TO THE PANHANDLE OF TEXAS. THEN DURING THE DAY
THURSDAY THIS LOW WILL MOVE TO NORTHERN MICHIGAN, DRAGGING THAT
WESTERN COLD FRONT THROUGH THE CWA. DID NOT REALLY CHANGE MUCH FROM
PREVIOUS FORECAST. THE ATMOSPHERE WILL REMAIN UNSTABLE WITH THE
FIRST FRONT HANGING AROUND THE AREA AND THEN THAT SECOND FRONT
MOVING THROUGH THE AREA. DEWPOINTS WILL BE IN THE UPPER 60S TO LOWER
70S. OUR CWA IS IN SLIGHT RISK FOR TODAY AND TONIGHT.

FORECAST DISCUSSION FOR THURSDAY NIGHT THROUGH MONDAY...
NOT VERY MANY CHANGES. ADDED A CHANCE FOR RAIN FOR SATURDAY NIGHT
INTO SUNDAY. EVERYTHING ELSE LOOKED TO BE ON TRACK YET.

.IWX...
IN...FLOOD WATCH FOR TODAY FOR ZONES INZ012>018...INZ020...
INZ022>027...INZ032>034.

MI...NONE.
OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ015>016...OHZ024>025.

BML
Hazardous weather outlook, Jul 8, 5:03 AM EST, 7 hours 26 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 AM EST TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION
THROUGH TONIGHT WITH DAMAGING WINDS AND HAIL THE MOST LIKELY
THREATS. A COLD FRONT WILL MOVE IN FROM THE NORTHWEST AND STALL OUT
OVER NORTHERN INDIANA.

FLOODING IS STILL A THREAT OVER PARTS OF INDIANA ALONG AND SOUTH OF
US ROUTE 30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR
BANKS. ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE
MORE FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON
WEDNESDAY AND WEDNESDAY NIGHT WITH DAMAGING WINDS AND HAIL BEING
POSSIBLE THREATS. THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY,
SATURDAY NIGHT, AND SUNDAY. THE SEVERE POTENTIAL IS UNCERTAIN AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY INTO WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 8, 8:15 AM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0815 AM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 AM    DECATUR                   IN   FLOOD
07/08/03   ADAMS                          AT 7AM EST ALONG THE ST
                                          MARYS RIVER NEAR DECATUR
                                          THE RIVER GUAGE WAS AT
                                          26.54 FEET. THIS IS A NEW
                                          RECORD CREST. THE OLD
                                          RECORD CREST WAS 26.50 FEET
                                          SET BACK IN 1913 ON MARCH
                                          26.

WAMSLEY
Local storm report, Jul 8, 9:54 AM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0954 AM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 AM    WAUSEON                   OH   WIND DAMAGE
07/08/03   FULTON                         SEVERAL TREES AND POWER
                                          LINES DOWN COUNTYWIDE.
                                          REPORTED BY LAW ENFORCEMENT

0240 AM    3 SE PIONEER              OH   WIND DAMAGE
07/08/03   WILLIAMS                       COUPLE OF REPORTS OF SMALL
                                          TREES AND LARGE BRANCHES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGER.

0225 AM    2 N CECIL                 OH   WIND DAMAGE
07/08/03   PAULDING                       BARN BLOWN DOWN AT
                                          INTERSECTION 109 AND 230.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

0210 AM    PAYNE                     OH   WIND DAMAGE
07/08/03   PAULDING                       LARGE LIMBS REPORTED DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

1215 AM    5 E NILES                 MI   WIND DAMAGE
07/08/03   CASS                           FEW TREES DOWN SW CORNER
                                          OF COUNTY. REPORTED BY LAW
                                          ENFORCEMENT.

WAMSLEY
Local storm report, Jul 8, 10:07 AM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1007 AM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 AM    CONVOY                    OH   WIND DAMAGE
07/08/03   VAN WERT                       LARGE LIMBS AND POWER
                                          LINES REPORTED DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

0250 AM    VAN WERT                  OH   WIND DAMAGE
07/08/03   VAN WERT                       TREE LIMBS AND POWER LINES
                                          REPORTED DOWN. REPORTED BY
                                          EMERGENCY MANAGER.

WAMSLEY
Local storm report, Jul 8, 10:12 AM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1012 AM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 AM    DECATUR                   IN   FLOOD
07/08/03   ADAMS                          AT 7AM EST ALONG THE ST
                                          MARYS RIVER NEAR DECATUR
                                          THE RIVER GUAGE WAS AT
                                          26.54 FEET. THIS IS A NEW
                                          RECORD CREST. THE OLD
                                          RECORD CREST WAS 26.50 FEET
                                          SET BACK IN 1913 ON MARCH
                                          26.

0250 AM    VAN WERT                  OH   WIND DAMAGE
07/08/03   VAN WERT                       TREE LIMBS AND POWER LINES
                                          REPORTED DOWN. REPORTED BY
                                          EMERGENCY MANAGER.

0250 AM    WAUSEON                   OH   WIND DAMAGE
07/08/03   FULTON                         SEVERAL TREES AND POWER
                                          LINES DOWN COUNTYWIDE.
                                          REPORTED BY LAW ENFORCEMENT

0240 AM    3 SE PIONEER              OH   WIND DAMAGE
07/08/03   WILLIAMS                       COUPLE OF REPORTS OF SMALL
                                          TREES AND LARGE BRANCHES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGER.

0240 AM    CONVOY                    OH   WIND DAMAGE
07/08/03   VAN WERT                       LARGE LIMBS AND POWER
                                          LINES REPORTED DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

0225 AM    2 N CECIL                 OH   WIND DAMAGE
07/08/03   PAULDING                       BARN BLOWN DOWN AT
                                          INTERSECTION 109 AND 230.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

0210 AM    PAYNE                     OH   WIND DAMAGE
07/08/03   PAULDING                       LARGE LIMBS REPORTED DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

0205 AM    LIMA                      OH   WIND DAMAGE
07/08/03   ALLEN                          NUMEROUS TREES AND POWER
                                          POLES DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0200 AM    HICKSVILLE                OH   WIND DAMAGE
07/08/03   DEFIANCE                       TREES DOWN. REPORTED BY
                                          AMATEUR RADIO.

0153 AM    DEFIANCE                  OH   WIND DAMAGE
07/08/03   DEFIANCE                       TREES AND LARGE LIMBS AND
                                          POWER LINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

0145 AM    7 W HILLSDALE             MI   WIND DAMAGE
07/08/03   HILLSDALE                      NUMEROUS TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0142 AM    OTTAWA                    OH   WIND DAMAGE
07/08/03   PUTNAM                         TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0140 AM    6 W DECATUR               IN   WIND DAMAGE
07/08/03   ADAMS                          TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGEMENT.

0130 AM    COLON                     MI   60 MPH TSTORM WIND
07/08/03   ST. JOSEPH                     REPORTED BY HAM OPERATOR.

0126 AM    OSSIAN                    IN   WIND DAMAGE
07/08/03   WELLS                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0125 AM    COLDWATER                 MI   WIND DAMAGE
07/08/03   BRANCH                         TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0123 AM    ANGOLA                    IN   WIND DAMAGE
07/08/03   STEUBEN                        TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0122 AM    5 N WOODBURN              IN   60 MPH WIND GUST
07/08/03   ALLEN                          REPORTED BY SPOTTER.

0116 AM    2 S GARRETT               IN   WIND DAMAGE
07/08/03   DE KALB                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0107 AM    FORT WAYNE                IN   WIND DAMAGE
07/08/03   ALLEN                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1253 AM    HUNTINGTON                IN   WIND DAMAGE
07/08/03   HUNTINGTON                     TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1251 AM    TOPEKA                    IN   WIND DAMAGE
07/08/03   NOBLE                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1250 AM    SOUTH WHITLEY             IN   WIND DAMAGE
07/08/03   WHITLEY                        TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1246 AM    ROME CITY                 IN   WIND DAMAGE
07/08/03   NOBLE                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1245 AM    THREE RIVERS              MI   WIND DAMAGE
07/08/03   ST. JOSEPH                     TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1245 AM    WARSAW                    IN   61 MPH WIND GUST
07/08/03   KOSCIUSKO

1243 AM    HUNTINGTON                IN   WIND DAMAGE
07/08/03   HUNTINGTON                     3 TREES BLOWN DOWN. ONE
                                          TREE LANDED ON A HOUSE.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

1240 AM    WABASH                    IN   WIND DAMAGE
07/08/03   WABASH                         TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1235 AM    4 N NORTH WEBSTER         IN   64 MPH TSTORM WIND
07/08/03   KOSCIUSKO                      REPORTED BY NWS OFFICE.

1235 AM    WAKARUSA                  IN   WIND DAMAGE
07/08/03   ELKHART                        TREES AND POWER LINES
                                          DOWN. TREE FELL ON HOUSE.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

1226 AM    PERU                      IN   WIND DAMAGE
07/08/03   MIAMI                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1215 AM    5 E NILES                 MI   WIND DAMAGE
07/08/03   CASS                           FEW TREES DOWN SW CORNER
                                          OF COUNTY. REPORTED BY LAW
                                          ENFORCEMENT.

1212 AM    SOUTH BEND                IN   WIND DAMAGE
07/08/03   ST. JOSEPH                     TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1200 AM    ROCHESTER                 IN   WIND DAMAGE
07/08/03   FULTON                         TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1155 PM    10 W PLYMOUTH             IN   WIND DAMAGE
07/07/03   MARSHALL                       TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1154 PM    ROYAL CENTER              IN   WIND DAMAGE
07/07/03   CASS                           TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1154 PM    LOGANSPORT                IN   WIND DAMAGE
07/07/03   CASS                           TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1140 PM    3 W BENTON HARBOR         MI   WIND DAMAGE
07/07/03   BERRIEN                        TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1130 PM    LA PORTE                  IN   WIND DAMAGE
07/07/03   LA PORTE                       TREES AND POWER LINES
                                          DOWN.

1120 PM    4 S WOLCOTT               IN   70 MPH TSTORM WIND
07/07/03   WHITE

1115 PM    FRANCESVILLE              IN   WIND DAMAGE
07/07/03   PULASKI                        TREES AND POWER LINES
                                          DOWN. REPORTE BY LAW
                                          ENFORCEMENT.

STEVENS/WAMSLEY
Local storm report, Jul 8, 12:29 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1229 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1229 PM    MILLERSBURG               IN   1.00 IN HAIL
07/08/03   ELKHART                        REPORTED BY NWS EMPLOYEE.

WAMSLEY/LESE

The radar

The Northern Indiana radar (KIWX), 18 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Hail, Elkhart

When
July 8, 12:29 PM EST
Where
Elkhart County, Millersburg
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.517, -85.700

Hail, Lagrange

When
July 8, 12:40 PM EST
Where
Lagrange County, Topeka
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.533, -85.550

Thunderstorm Wind, Noble

When
July 8, 12:57 PM EST
Where
Noble County, Rome City
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.500, -85.383

The Rome City Fire Department reported trees down in town.

Thunderstorm Wind, De Kalb

When
July 8, 1:30 PM EST
Where
De Kalb County, 5 mi E of Fairfield Center
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.483, -85.033

Trained spotter reported trees down east of Fairfield Center.

Hail, De Kalb

When
July 8, 1:37 PM EST
Where
De Kalb County, Butler
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.433, -84.867

Thunderstorm Wind, De Kalb

When
July 8, 1:44 PM EST
Where
De Kalb County, Waterloo
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.433, -85.017

Emergency management reported trees and power lines down in Waterloo.

Thunderstorm Wind, De Kalb

When
July 8, 1:44 PM EST
Where
De Kalb County, Newville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.350, -84.850

Emergency management reported power lines down near Newville.

Hail, Allen

When
July 8, 2:30 PM EST
Where
Allen County, 3 mi NW of Grabill
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.250, -85.000

Flash Flood, White

When
July 8, 4:44 PM EST to 7:00 PM EST
Where
White County, Monon
Reported by
TRAINED SPOTTER
Coordinates
40.750, -86.865 (the zone’s center; the record gives no point)

Trained spotter reported numerous roads blocked by water over 1 foot deep around Monon.

Flash Flood, Cass

When
July 8, 7:00 PM EST to 8:00 PM EST
Where
Cass County, Logansport
Reported by
EMERGENCY MANAGER
Coordinates
40.762, -86.346 (the zone’s center; the record gives no point)

Emergency management reported over 2 feet of water over many roads with numerous road closures due to flash flooding across the county.

Flash Flood, Miami

When
July 8, 7:20 PM EST to 9:00 PM EST
Where
Miami County, Bunker Hill
Reported by
EMERGENCY MANAGER
Coordinates
40.770, -86.045 (the zone’s center; the record gives no point)

Emergency management reported Pipe Creek and Little Pipe Creek both flooding near Bunker Hill.

Flash Flood, Jay

When
July 8, 8:19 PM EST to 9:00 PM EST
Where
Jay County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.438, -85.006 (the zone’s center; the record gives no point)

Emergency management reported many county roads washing out and impassible.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376159, 5376160, 5376161, 5376162, 5376241, 5376242, 5376243, 5373354, 5376156, 5376155, 5376157, 5376158.